boxhill wrote:Chemo has sent my BG levels through the roof. There is almost nothing I can do about it. I could add more exercise, and I have to do so. It is very frustrating.
Your highly elevated blood glucose levels are likely a direct effect of the glucocorticosteroid administered with chemotherapy (most commonly dexamethasone).
Steroid Induced Diabetes Mellitus (SIDM) refers to heightened BG levels and insulin resistance which is the result of long-term or high dose glucocorticosteoids in individuals with or without preexisting type 2 diabetes.
The dexamethasone you are receiving is compounding, or adding to, your existing type 2 diabetes.
Do not hesitate to discuss with your oncologist a dose reduction of dexamethasone, finding a balance of the benefits that dexamethasone provides (eases debilitating nausea and fatigue; eases inflammation; makes chemo infusion aftereffects more tolerable) while minimizing the cumulative effect of steroid induced diabetes mellitus given your existing type 2 diabetes.
I developed SIDM, myself, during a length hospitalization to stabilize my Addison’s disease. I was on 100 mg of Solu-Cortef IV a day x 3.5 weeks. I looked like a human football (grossly enlarged abdomen due to fluid retention associated with steroids) with stick arms and legs (muscle atrophy associated with steroids). People who take high dose glucocorticosteoids for auto-immune conditions (ex. Chron’s; ulcerative colitis) are similarly at risk for developing SIDM.
You may want to discuss insulin injections with your medical team if your BG levels remain highly elevated. Insulin injections would not be a permanent need but would support your pancreas and Beta cells to lower the physiological stress imposed by the dexamethasone you receive as a pre-med. SIDM almost often self-corrects once the glucorticosteroids are lowered or discontinued.
Dear friend to Bella Piazza, former Colon Club member (NWGirl).
I have a permanent ileostomy and offer advice on living with an ostomy - in loving remembrance of Bella
I am on Palliative Care for broad endocrine failure + Addison's disease + osteonecrosis of both hips/jaw + immunosuppression. I live a simple life due to frail health.